Arizona, 2004

Flash Flood in Arizona, August 18, 2004

August 18, 2004 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 18, 9:15 AM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 18, 9:15 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST WED AUG 18 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP
TODAY DURING THE LATE MORNING AND AFTERNOON HOURS OVER NORTHERN
ARIZONA. ON THURSDAY...A WEATHER DISTURBANCE WILL MOVE ACROSS
NORTHEAST ARIZONA WITH A CHANCE FOR STRONG THUNDERSTORMS. AREAL
COVERAGE OF THUNDERSTORMS WILL DECREASE ELSEWHERE ON THURSDAY AS
DRIER AIR FILTERS IN FROM THE NORTHWEST. A STORM SYSTEM WILL
DEVELOP OVER THE WESTERN U.S. BY THE MIDDLE OF NEXT WEEK BRINGING
BELOW NORMAL TEMPERATURES AND A CHANCE OF SHOWERS TO THE NORTHLAND.
&&

.DISCUSSION...NORTHERN ARIZONA IS UNDER A NORTHWEST FLOW TODAY ON
THE SOUTHWEST SIDE OF AN UPPER LOW OVER NORTHEAST UTAH. PRECIPITABLE
WATER VALUES CONTINUE A SLOW DECLINE AS THE AIR TO OUR NORTHWEST IS
SLIGHTLY DRIER. HOWEVER...THIS IS BEING OFFSET BY COOLER THAN
AVERAGE TEMPERATURES ALOFT AND STEEP MID LEVEL LAPSE RATES. AN AREA
OF SHOWERS AND THUNDERSTORMS MOVED INTO FAR NORTHERN COCONINO COUNTY
EARLY THIS MORNING INDICATING UPPER LEVEL SUPPORT FROM THE TROUGH.
THESE SHOWERS ARE DISSIPATING AND SHOULD HAVE LITTLE EFFECT ON
CONVECTION LATER TODAY. EXPECTING ANOTHER ACTIVE AFTERNOON WITH
MODIFIED CAPE VALUES AT KFGZ NEAR 800 J/KG. DEEP LAYER MOISTURE OVER
SOUTHERN YAVAPAI COUNTY IS LESS THAN YESTERDAY...AND THIS MAY
DECREASE THE CHANCE OF A REPEAT OF YESTERDAYS FLOODING RAINS IN
THAT AREA. HOWEVER...STEERING FLOW FROM THE NORTHWEST POINTS TO THE
POSSIBILITY OF TRAINING STORMS AGAIN OVER THE NW/SE ORIENTED MTN
RANGES OF YAVAPAI COUNTY. POP GRIDS FOR THIS AFTERNOON LOOK GOOD
WITH 30-40 PERCENT ALL AREAS. TROUGH AXIS WILL MOVE ACROSS FAR
NORTHERN AND NORTHEASTERN AZ LATE TONIGHT THROUGH THURSDAY. THUS
WILL LEAVE POPS IN OVERNIGHT IN THESE AREAS. SPEED AND DIRECTIONAL
SHEAR PROFILES NEAR THE 4-CORNERS THURSDAY AFTERNOON SUGGEST
POSSIBILITY OF ORGANIZED STORMS WITH ISOLATED SEVERE. FRIDAY THROUGH
SUNDAY WILL SHOW A DRYING TREND AS A DRIER SOUTHWEST FLOW DEVELOPS.
WE WILL RETAIN VERY LOW POPS FOR THIS PERIOD FROM THE RIM NORTHWARD
AS MID LEVEL TEMPERATURES REMAIN BELOW AVERAGE FOR THIS TIME OF YEAR.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW
Hazardous weather outlook, Aug 18, 10:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST WED AUG 18 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE AIRMASS ACROSS NORTHERN ARIZONA REMAINS UNSTABLE THIS MORNING. AS A
RESULT...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER
THE HIGHER TERRAIN AFTER 11 AM MST. STORMS WILL MOVE INTO THE VALLEY
LOCATIONS DURING THE AFTERNOON. A FEW OF THE STORMS TODAY WILL HAVE
HAIL NEAR ONE HALF INCH IN DIAMETER AND VERY HEAVY RAIN. THERE IS
ALSO A THREAT OF TRAINING STORMS OVER YAVAPAI COUNTY THIS
AFTERNOON WITH HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEATHER DISTURBANCE WILL MOVE ACROSS NORTHERN NAVAJO AND APACHE
COUNTIES THURSDAY. THIS WILL ENHANCE THUNDERSTORM CHANCES IN THIS
AREA...WITH A THREAT FOR A FEW SEVERE STORMS IN THE AFTERNOON. AREAL
COVERAGE OF THUNDERSTORMS IS EXPECTED TO DECREASE ELSEWHERE ON
THURSDAY.  THE FLOW ALOFT WILL TURN TO A DRIER WESTERLY DIRECTION
FOR FRIDAY THROUGH THE WEEKEND. ISOLATED THUNDERSTORMS ARE STILL
POSSIBLE DURING THIS TIME BUT MOST LOCATIONS WILL REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 124 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
August 18, 3:00 PM MST to 5:00 PM MST
Where
Yavapai County, Oak Creek Canyon Arp
Reported by
NEWSPAPER
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding just 5 miles west of Sedona on Highway 89. The Highway was closed for two hours as crews cleared mud, rocks, and debris from the road. One intersection was covered with two feet of water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419984.